Study objective: To determine if enterally administered methadone can facilitate fentanyl discontinuation and prevent withdrawal in children at high risk for opioid abstinence syndrome.
Design: Retrospective analysis.
Setting: Pediatric intensive care unit (PICU) in a tertiary care children's hospital.
Patients: Twenty-two children (aged 6.1 +/- 5.4 yrs) who received continuous fentanyl infusion for 9 days or longer.
Intervention: Guidelines for initiating enteral methadone, rapidly tapering and discontinuing fentanyl infusions, and tapering methadone were implemented in the PICU. Development of opioid abstinence syndrome was evaluated during fentanyl and methadone dosage reductions and for 72 hours thereafter.
Measurements and main results: Children received fentanyl by continuous infusion for 17.8 +/- 8.4 days. Peak fentanyl infusion rate was 5.9 +/- 3.8 microg/kg/hour, and the median cumulative dose was 1302 microg/kg (range 354-7535 microg/kg). Methadone 0.50 +/- 0.22 mg/kg/day was begun 1.6 +/- 1.9 days before tapering fentanyl. The fentanyl infusion rate on starting the taper was 5.0 +/- 3.6 microg/kg/hour. Fentanyl was tapered and discontinued in a median of 2.6 days (range 0-11.9 days). Twenty-one patients had no opioid abstinence syndrome during or after fentanyl taper. One patient experienced significant opioid withdrawal after fentanyl discontinuation, which resolved after reinstitution of fentanyl and increasing the dosage of methadone to 0.3 mg/kg every 6 hours. Overall, methadone was tapered and discontinued in 18.2 +/- 11.9 days without precipitating opioid abstinence syndrome.
Conclusion: Enteral administration of methadone may expedite fentanyl discontinuation and reduce the risk of withdrawal in critically ill children at high risk for opioid abstinence syndrome.